Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Characteristic subsurfaces and Dehn filling

Authors: Steve Boyer, Marc Culler, Peter B. Shalen and Xingru Zhang
Journal: Trans. Amer. Math. Soc. 357 (2005), 2389-2444
MSC (2000): Primary 57M25, 57M50, 57M99
Published electronically: October 28, 2004
MathSciNet review: 2140444
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $M$ be a simple knot manifold. Using the characteristic submanifold theory and the combinatorics of graphs in surfaces, we develop a method for bounding the distance between the boundary slope of an essential surface in $M$ which is not a fiber or a semi-fiber, and the boundary slope of a certain type of singular surface. Applications include bounds on the distances between exceptional Dehn surgery slopes. It is shown that if the fundamental group of $M(\alpha)$ has no non-abelian free subgroup, and if $M(\beta)$ is a reducible manifold which is not homeomorphic to $S^1 \times S^2$ or $P^3 \char93 P^3$, then $\Delta(\alpha, \beta)\le 5$. Under the same condition on $M(\beta)$, it is shown that if $M(\alpha)$ is Seifert fibered, then $\Delta(\alpha, \beta)\le 6$. Moreover, in the latter situation, character variety techniques are used to characterize the topological types of $M(\alpha)$ and $M(\beta)$ in case the bound of $6$ is attained.

References [Enhancements On Off] (What's this?)

  • [A] Agol, Ian, ``Bounds on exceptional Dehn filling,'' Geom. Topol. 4 (2000), 431-449 (electronic). MR 2001j:57019
  • [BB] L. Ben Abdelghani and S. Boyer, ``A calculation of the Culler-Shalen seminorms associated to small Seifert Dehn fillings,'' Proc. Lond. Math. Soc. 83 (2001), 235-256. MR 2002e:57002
  • [B] S. Boyer, ``On the local structure of $SL_{2}(\mathbb{C})$-character varieties at reducible characters,'' Top. Appl. 121 (2002), 383-413. MR 2003e:57025
  • [BGZ] S. Boyer, C. McA. Gordon, and X. Zhang, ``Dehn fillings of large hyperbolic 3-manifolds'', J. Differential Geom. 58 (2001), no. 2, 263-308. MR 2003j:57025
  • [BZ] S. Boyer, and X. Zhang, ``On Culler-Shalen seminorms and Dehn filling,'' Ann. of Math. (2) 148 (1998), 737-801. MR 2000d:57028
  • [CGLS] M. Culler, C. McA. Gordon, J. Luecke, and P. B. Shalen, ``Dehn surgery on knots,'' Ann. of Math. (2) 125 (1987), 237-300. MR 88a:57026
  • [CM] C. Cao and R. Meyerhoff, ``The orientable cusped hyperbolic $3$-manifolds of minimum volume,'' Invent. Math. 146 (2001), 451-478. MR 2002i:57016
  • [CL] D. Cooper and D. Long, ``Virtually Haken Dehn-filling.'' J. Differential G eom. 52 (1999), 173-187. MR 2001a:57025
  • [CS] M. Culler and P. B. Shalen, ``Varieties of group representations and splittings of $3$-manifolds,'' Ann. of Math. (2) 117 (1983), 109-146. MR 84k:57005
  • [E] D. B. A. Epstein, ``Curves on $2$-manifolds and isotopies,'' Acta Math. 115 (1966), 83-107. MR 35:4938
  • [FT] A. Frolich and M. Taylor, Algebraic Number Theory, Cambridge studies in advanced mathematics 27, Cambridge University Press, 1991. MR 94d:11078
  • [Ga] D. Gabai, ``Foliations and the topology of $3$-manifolds II," J. Diff. Geom. 26 (1987) 461-478. MR 89a:57014a
  • [Go1] C. MacA. Gordon, ``Dehn filling: a survey.'' Knot theory (Warsaw, 1995), Banach Center Publ., 42, Polish Acad. Sci., Warsaw, 1998, 129-144. MR 99e:57028
  • [Go2] C. MacA. Gordon, ``Toroidal Dehn surgeries on knots in lens spaces.'' Math. Proc. Cambridge Philos. Soc. 125 (1999), 433-440. MR 99h:57006
  • [GLi] C. McA. Gordon and Litherland, ``Incompressible planar surfaces in 3-manifolds'' Topology Appl. 18 (1984), 121-144. MR 86e:57013
  • [GL] C. McA. Gordon and J. Luecke, ``Reducible manifolds and Dehn surgery,'' Topology 35 (1996), 385-409. MR 97b:57013
  • [Ja] W. Jaco, Lectures on three-manifold topology, CBMS Regional Conference Series in Mathematics, no. 43, American Mathematical Society, Providence, R.I., 1980. MR 81k:57009
  • [Jo] K. Johannson, Homotopy equivalences of $3$-manifolds with boundaries, Lecture Notes in Mathematics, no. 761. Springer, Berlin, 1979. MR 82c:57005
  • [JS] W. Jaco and P. B. Shalen, ``Seifert fibered spaces in $3$-manifolds,'' Mem. Amer. Math. Soc. 21 (1979), no. 220. MR 81c:57010
  • [La] M. Lackenby, ``Hyperbolic Dehn surgery,'' Invent. Math. 140 (2000), 243-282. MR 2001m:57003
  • [Li] T. Li, ``Immersed essential surfaces in hyperbolic 3-manifolds,'' Comm. An al. Geom. 10 (2002), 275-290. MR 2003e:57028
  • [O] S. Oh, ``Reducible and toroidal $3$-manifolds obtained by Dehn fillings,'' Topology Appl. 75 (1997), 93-104. MR 98a:57027
  • [T] I. Torisu, Boundary slopes for knots. Osaka J. Math. 33 (1996), no. 1, 47-55. MR 97h:57024
  • [Wa] F. Waldhausen, ``On irreducible $3$-manifolds which are sufficiently large,'' Ann. of Math. (2) 87 (1968), 56-88. MR 36:7146
  • [Wu] Y. Wu, ``Dehn fillings producing reducible manifolds and toroidal manifolds,'' Topology 37 (1998), 95-108. MR 98j:57033

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M25, 57M50, 57M99

Retrieve articles in all journals with MSC (2000): 57M25, 57M50, 57M99

Additional Information

Steve Boyer
Affiliation: Département de Mathématiques, Université du Québec, Montréal, P. O. Box 8888, Postal Station Centre-ville Montréal, Québec, Canada H3C 3P8

Marc Culler
Affiliation: Department of Mathematics, Statistics and Computer Science (M/C 249), University of Illinois at Chicago, 851 South Morgan Street, Chicago, Illinois 60607-7045

Peter B. Shalen
Affiliation: Department of Mathematics, Statistics and Computer Science (M/C 249), University of Illinois at Chicago, 851 South Morgan Street, Chicago, Illinois 60607-7045

Xingru Zhang
Affiliation: Department of Mathematics, SUNY at Buffalo, Buffalo, New York 14260-2900

Received by editor(s): December 6, 2002
Received by editor(s) in revised form: December 2, 2003
Published electronically: October 28, 2004
Additional Notes: The first author was partially supported by NSERC grant OGP0009446 and FCAR grant ER-68657
The second and third authors were partially supported by NSF grant DMS 0204142
The fourth author was partially supported by NSF grant DMS 0204428.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society